Pharmaceutical

Drug-drug interaction with statins may cause serious muscle injury

Just a week after the Food and Drug Administration (FDA) issued new warnings for an increased risk of diabetes and memory loss with cholesterol-lowering statins, the agency is alerting the public about the risk of muscle injury associated with the drugs if used with certain HIV or hepatitis C medications known as protease inhibitors.

The labels for both protease inhibitors and statins has been updated to warn that protease inhibitors and statins, when taken together, may raise blood levels of statins and increase the risk for muscle injury (myopathy). The most serious type of myopathy, called rhabdomyolysis, can damage the kidneys and lead to kidney failure, which can be fatal.

Statins are a class of prescription medications used together with diet and exercise to reduce blood levels of low-density lipoprotein (LDL) cholesterol, also known as “bad cholesterol.” HIV protease inhibitors are a class of prescription anti-viral drugs used to treat HIV. HCV protease inhibitors are a class of prescription anti-viral drugs used to treat hepatitis C infection.

A side effect of taking HIV protease inhibitors is increased cholesterol and triglyceride (fat) levels. Therefore, some patients taking HIV protease inhibitors may need to take cholesterol-lowering medicines, such as statins.

Patients who have questions about their medications should contact their doctors. Health care providers have been instructed to refer to the current drug labels for protease inhibitors and statins for the latest recommendations on prescribing these drugs.

Any side effects with these or any drugs should be reported to the FDA MedWatch Adverse Event Reporting Program at www.FDA.gov/MedWatch/Report.htm.

Sources:
FDA
Beasley Allen Personal Injury